Hail, Litchfield
- When
- June 19, 5:43 PM EST
- Where
- Litchfield County, Canaan
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.033, -73.333
A trained spotter reported golf ball-sized hail at Canaan.
Early in the day on June 19, low pressure was over western Quebec Province with a cold front trailing southwestward to a weak wave over the northern Great Lakes, then southward to the central Mississippi Valley. The air over southwestern New England became more unstable during the day as a moderate west southwesterly breeze brought more moisture into New England.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Early in the day on June 19, low pressure was over western Quebec Province with a cold front trailing southwestward to a weak wave over the northern Great Lakes, then southward to the central Mississippi Valley. The air over southwestern New England became more unstable during the day as a moderate west southwesterly breeze brought more moisture into New England. A few thunderstorms formed toward evening. One thunderstorm in Canaan produced golf ball-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 19, 2:45 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON JUN 19 2006 ...SYNOPSIS... A VERY WARM AND HUMID AIRMASS WAS OVER THE REGION MIDDAY TODAY WITH DEW POINTS CLOSE TO 70 IN THE HUDSON VALLEY AND EQUIVALENT POTENTIAL TEMPERATURES CLOSE TO 340K. AN UPPER TROF EXTENDED SOUTH FROM CANADA INTO THE WESTERN GREAT LAKES AND UPPER MISSISSIPPI VALLEY...WITH A BROAD RIDGE OFF THE EAST COAST. ON THE SURFACE HIGH PRESSURE WAS CENTERED IN THE ATLANTIC WELL TO THE EAST OF CAPE COD. THERE WAS A SECOND HIGH OVER THE NORTHERN PLAINS WITH A WEAK LOW NORTH OF LAKE HURON AND A FRONTAL BAND EAST INTO CANADA AND SOUTHWEST TO THE CENTRAL PLAINS. A PRE-FRONTAL TROF EXTENDED ACROSS WESTERN NEW YORK AND WILL SERVE TO FOCUS MUCH OF THE CONVECTIVE ACTIVITY AS IT MOVES THROUGH THE REGION THIS AFTERNOON AND EVENING. && .SHORT TERM /THIS AFTERNOON THROUGH TUESDAY NIGHT/... AS OF MID AFTERNOON...STRONG THUNDERSTORMS HAVE FORMED INTO A LINE WHICH EXTENDED FROM NEAR LAKE CHAMPLAIN TO JUST WEST OF THE DELAWARE WATER GAP AND THE LINE WAS SLOWLY MOVING EAST AS THE CELLS ARE TRAINING FROM SOUTH TO NORTH. MOST OF THE ACTIVITY WAS PRETTY MUCH ON THE LEADING EDGE OF THE LINE WITH THE BAND OF SHOWERS AND EMBEDDED TSTORMS 70 TO 80 MILES WIDE. AS OF 3PM...THE SEVERE THUNDERSTORM WATCH WAS EXPANDED EAST AND EXTENDED TO INCLUDE OUR NEW ENGLAND ZONES. WEST OF THE BAND WAS AN AREA OF MOSTLY SUNNY WEATHER WITH DEWPOINTS ABOUT 5 DEGREES LOWER...WITH THE COLD FRONT EXTENDING FROM TORONTO CANADA SOUTH TO INDIANA. THERE IS PLENTY OF POTENTIAL WITH CAPE IN THE ORDER OF 3000 J/KG BASED ON OUR 1800 RAOB AND EQUIVALENT POTENTIAL TEMPS OF 340-350 EXTENDING FROM THE MID HUDSON REGION ACROSS THE CAPITAL DISTRICT INTO WESTERN MASSACHUSETTS AND SOUTHERN VERMONT. AMPLE MOISTURE WITH PRECIPBL WTR VALUES IN THE 1.5 INCH RANGE COVERING MUCH OF THE NORTHEAST. POTENTIAL EXISTS FOR FLOODING OF POORLY DRAINED ROADS AND PARKING AREAS AS THE LINE MOVES THROUGH. STREAMS WILL EXPERIENCE SHARP RISES BUT SOME OF THE RAIN WILL SOAK INTO THE GROUND AND FLOODING OF RIVERS AND STREAMS IS NOT ANTICIPATED AT THIS POINT. THE PREFRONTAL TROF WILL RIP THROUGH THIS AFTERNOON...WITH THE FRONT FOLLOWING TUESDAY MORNING. A WEAK HIGH WILL MOVE INTO THE REGION TUESDAY AFTERNOON WHICH WILL RESULT IN COOLER AND DRIER WEATHER TUESDAY NIGHT. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE LONG TERM PICTURE IS VERY UNSETTLED AS A BROAD TROF PRETTY MUCH PERSISTS OVER THE REGION. A COLD FRONT DROPS OUT OF CANADA INTO THE REGION WEDNESDAY NIGHT AND THE FRONT STALLS JUST WEST OF THE APPALACHIANS AND A SERIES OF DISTURBANCES MOVE ALONG IT. THIS FAR OUT FEEL THE BEST APPROACH IS TO SIMPLY GO WITH CHANCE POPS THROUGH THE PERIOD DUE TO THE UNCERTAINTY WITH RAIN DURING THE LATE NIGHT/EARLY MORNING PERIODS AND THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS. IT LOOKS LIKE THE ONLY DRY DAY DURING THIS PERIOD WILL BE WEDNESDAY. && .AVIATION (18Z MONDAY THROUGH 18Z TUESDAY)... GENERALLY MVSR VSBYS AT KGL/KPOU/KALB THROUGH THE PERIOD DUE TO HZ/BR. LATE TONIGHT AND EARLY TUESDAY MORNING VSBYS MAY DROP TO IFR IN BR. OTHERWISE VSBY MAY OCCASIONALLY DROP TO IFR IN +TSRA UNTIL ABOUT 00Z AT ALL THREE SITES. WIND GUSTS OVER 40 KTS ALSO POSSIBLE WITH THE TSRA. CIGS WILL GENERALLY BE VFR THROUGH THE PERIOD...WITH LOCAL REDUCTIONS TO MVFR/IFR IN ANY SHRA/+TSRA. && .HYDROLOGY... THE FOCUS OF INTEREST WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL OVER A PERIOD OF 1 TO 3 HOURS RESULTING FROM HEAVY PRECIP CELLS TRAINING ALONG THE SOUTHWEST/NORTHEAST INSTABILITY AXIS. THERE WILL BE BRIEF PERIODS OF HEAVY RAINFALL IN MOST LOCATIONS. GENERALLY RAINFALL WILL BE HALF AN INCH OR LESS. HOWEVER...LOCALLY AN INCH AND A HALF COULD FALL IN A MATTER OF AN HOUR OR SO. THIS WILL BRING THE POTENTIAL FOR RAPID RISES ON STREAMS THAT HAPPEN TO BE IN THE IMMEDIATE AREA AND PONDING AND FLOODING OF POORLY DRAINED PAVED AREAS. MAJOR RIVERS WILL SEE RISES OF A FOOT OR TWO BUT HEAVY RAIN IS NOT EXPECTED TO BE WIDESPREAD ENOUGH FOR RIVER FLOODING. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...AIR STAGNATION ADVISORY FOR NYZ063>066 UNTIL 1 AM TUESDAY. VT...NONE. && RCK & GJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 623 PM EDT MON JUN 19 2006 NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013-201100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- 623 PM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEW YORK AND BENNINGTON COUNTY VERMONT. .DAY ONE...TONIGHT. WIDELY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. CTZ001-013-MAZ001-025-VTZ014-015-201100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN WINDHAM-EASTERN WINDHAM- 623 PM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LITCHFIELD...BERKSHIRE AND WINDHAM COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM WATCH NUMBER 511 HAS BEEN ISSUED FOR THIS AREA UNTIL 1000 PM. DAMAGING STRAIGHT LINE WIND GUSTS OF 58 MPH OR MORE ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. ALSO...THERE IS THE POSSIBILITY THAT VERY HEAVY RAINFALL WILL PRODUCE POOR DRAINAGE AND SMALL STREAM FLOODING ESPECIALLY WITH THUNDERSTORMS THAT TRAIN OVER THE SAME AREA. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 30 TO 35 MILES AN HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED UNTIL 1000 PM FOR THE FOLLOWING COUNTIES...LITCHFIELD...BERKSHIRE AND WINDHAM. IN ADDITION TO REPORTS OF DAMAGING WINDS OR LARGE HAIL...SPOTTERS ARE ASKED TO FORWARD RAINFALL MEASUREMENTS OF 2 INCHES OR MORE IN 4 HOURS OR LESS...OR 1 INCH IN A HALF HOUR OR LESS...AS WELL AS REPORTS OF BANKFULL OR NEAR BANKFULL STREAMS TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE IF YOU DO NOT HAVE INTERNET ACCESS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
522 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG TROY 42.73N 73.68W
06/19/2006 RENSSELAER NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
OKEEFE/TRACEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG SAUGERTIES 42.07N 73.95W
06/19/2006 ULSTER NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
BELAUS/OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG BETHLEHEM CENTER 42.60N 73.79W
06/19/2006 ALBANY NY LAW ENFORCEMENT
TREE DOWN ON POWERLINE ON BEAVER DAM RD.
&&
RTRACEY/ROKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
551 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL HOUSATONIC 42.25N 73.36W
06/19/2006 M0.75 INCH BERKSHIRE MA TRAINED SPOTTER
&&
RTRACEY/ROKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
600 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG ROCKINGHAM 43.19N 72.49W
06/19/2006 WINDHAM VT LAW ENFORCEMENT
TREES DOWN.
&&
RTRACEY/ROKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 617 PM EDT MON JUN 19 2006 CTZ001-NYZ065-066-192300- WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT- 617 PM EDT MON JUN 19 2006 ...STRONG THUNDERSTORMS IN DUTCHESS AND LITCHFIELD COUNTIES... AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF GREAT BARRINGTON TO 13 MILES SOUTHEAST OF RHINEBECK TO POUGHKEEPSIE...AND MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... CANAAN...EDDY FIELD AND AMENIA BY 630 PM. SHARON AND FALLS VILLAGE BY 635 PM. DOVER PLAINS BY 640 PM. NORFOLK BY 650 PM. KENT AND CORNWALL BRIDGE BY 655 PM.
The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported golf ball-sized hail at Canaan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521630.